To the Editor.—
Dr. Beam (223:1044, 1973) and Drs. Orkin and Pegg (224:630, 1973) recently reported excessive tachycardia after the intravenous administration of pancuronium bromide in two patients who already had accelerated heart rates. Although pancuronium does have a tendency to increase the heart rate, as a rule, only clinically moderate tachycardia is encountered after reasonable (.04 to.06 mg/kg) doses of this agent. Despite this, pancuronium should not be used in patients who already have tachycardia, or in whom even moderate acceleration of the heart rate may be dangerous.The more marked tachycardias reported with the use of pancuronium in patients with normal heart rates were encountered with relatively large doses.1,2 Since.06 mg/kg pancuronium produces satisfactory conditions for endotracheal intubation in two to three minutes and excellent muscular relaxation of 25 to 35 minutes duration, there seems to be no valid reason for the use of larger initial doses.
Foldes FF. Pancuronium Bromide Side Effects. JAMA. 1973;225(4):418. doi:10.1001/jama.1973.03220310052023